Format

Send to

Choose Destination
Clin Infect Dis. 2006 Dec 15;43(12):1603-11. Epub 2006 Nov 8.

Antimicrobial-associated QT interval prolongation: pointes of interest.

Author information

1
Department of Clinical Pharmacy Services, Maine Medical Center, Portland, ME 04102, USA. owensr@mmc.org

Abstract

Until recently, cardiac toxicity manifesting in the form of arrhythmias related to QT interval prolongation was uncommonly appreciated within the antimicrobial class of drugs, but it was well described among antiarrhythmic agents. Antimicrobials that are associated with QT prolongation include the macrolides/ketolides, certain fluoroquinolones and antimalarials, pentamidine, and the azole antifungals. Although, in most cases, mild delays in ventricular repolarization caused by these drugs are clinically unnoticeable, they may serve to amplify the risk for torsades de pointes (TdP) when prescribed in the setting of other risk factors. Conditions or variables that influence proarrhythmic risk include sex, age, electrolyte derangements, structural heart disease, pharmacokinetic/pharmacodynamic interactions, and genetic predisposition. It is important that clinicians be knowledgeable about drugs with QT liability, as well as the risk factors that increase the probability of TdP. Additionally, because TdP remains a difficult-to-measure adverse event, we must rely upon multiple data sources to determine the risk versus the benefit for newly approved drugs.

PMID:
17109296
DOI:
10.1086/508873
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center